Winter Storm, Wyoming Black Hills
- When
- February 16, 5:00 AM MST to 11:00 PM MST
- Where
- Wyoming Black Hills forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 44.215, -104.569 (the zone’s center; the record gives no point)
A strong low pressure system moved across the northern Plains and produced heavy upslope snowfall across the Wyoming Black Hills and the Bear Lodge Mountains. Six to 15 inches of snow fell across much of the area, with the highest amounts around Four Corners.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A strong low pressure system moved across the northern Plains and produced heavy upslope snowfall across the Wyoming Black Hills and the Bear Lodge Mountains. Six to 15 inches of snow fell across much of the area, with the highest amounts around Four Corners. Gusty winds produced blowing and drifting snow and reduced visibilities to a quarter of a mile or less at times.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Feb 16, 4:55 AM MST, 5 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
455 AM MST FRI FEB 16 2007
.DISCUSSION...MODERATE TO HEAVY RAIN FALLING ACROSS PORTIONS OF
WESTERN SOUTH DAKOTA. TEMPERATURES EAST OF THE BLACK HILLS INTO
SOUTH CENTRAL SOUTH DAKOTA ARE BELOW FREEZING. INTERSTATE 90 EAST OF
RAPID CITY IS GLARE ICE. HAVE ISSUED FREEZING RAIN ADVISORY FOR
PORTIONS OF WEST CENTRAL AND SOUTH CENTRAL SOUTH DAKOTA FOR THIS
MORNING. THE RAIN...WITH TEMPERATURES IN THE 40S AND DEWPOINTS IN
THE 30S HAVE TAKEN A LOT OF THE FLUFF OUT OF THE SNOW COVER. HIGH
WINDS STILL COMING TODAY. KUNR SOUNDING HAS 50+ KNOT WINDS JUST OFF
THE SURFACE. BIGGEST CONCERN NOW IS THAT WE ARE RAPIDLY LOSING THE
IDEAL CONDITIONS FOR THE BLOWING SNOW/BLIZZARD CONDITIONS. WILL NEED
TO RE-EVAULUTE SNOW CONDITIONS...MIGHT NEED TO DOWNGRADE BLIZZARD
WARNING.
&&
.PREVIOUS DISCUSSION (300 AM MST FRI FEB 16)...CURRENT SURFACE
ANALYSIS PLACES LOW PRESSURE OVER SOUTH-CENTRAL SASKATCHEWAN INTO
FAR NORTHEAST MONTANA WITH VERY TIGHT PRESSURE GRADIENT OFF TO THE
SOUTHWEST. MILD TEMPERATURES REPORTED IN THE WARM SECTOR AHEAD OF
THE LOW...WITH MANY PARTS OF NE WYO/WRN SD-ND AND ERN MT IN THE 30S
TO LOWER 40S WHICH IS A 60-70 DEGREE WARM UP FROM THE SAME TIME LAST
NIGHT WHEN SOME LOCATIONS WERE IN THE -30S. UPPER LEVEL FLOW REMAINS
NORTHWESTERLY WITH STRONG SHORT WAVE CUTTING THROUGH CENTRAL INTO
EASTERN MONTANA. AREA RADARS CONTINUE TO INDICATE PRECIP AHEAD OF
THE WAVE FROM ERN MONTANA INTO THE DAKOTAS WITH SFC OBS INDICATING A
MIX BETWEEN -RA AND -FZRA.
FOR TODAY...A VERY INTERESTING WEATHER DAY IS ON TAP. AFOREMENTIONED
SURFACE LOW WILL QUICKLY MOVE TO THE SOUTHEAST PUSHING THROUGH
EAST-CENTRAL SD BY THIS NOON...AND ALONG THE NEBRASKA/IOWA BORDER BY
THIS EVENING WHILE SWINGING A STRONG COLD FRONT OVER THE AREA THIS
MORNING. WINDS WILL QUICKLY PICK UP THIS MORNING AS STRONG UPPER
LEVEL WINDS START TO MIX DOWN AS THE FRONT APPROACHES. KUDX VWP IS
ALREADY INDICATING 55KT WINDS AT 6000 FT MSL. BY THIS
AFTERNOON...THE STRONGEST PRESSURE RISES APPROACH THE AREA. MODELS
ARE INDICATING 60KT+ 850MB WINDS WITH VERY GOOD ALIGNMENT WITH THE
900MB GEOSTROPHIC WIND OVER NORTHWEST AND WEST-CENTRAL SOUTH
DAKOTA. THEREFORE...HAVE BUMPED GUSTS UP TO OVER 60 MPH FROM KRAP TO
BELLE FOURCHE. HAVE ALSO PUSHED UP FAR NERN WYOMING TO OVER 50 KT
GUSTS. ALONG WITH THE WIND...MID-LEVEL WAVE WILL QUICKLY PUSH ACROSS
THE AREA. FREEZING RAIN MIX WILL QUICKLY CHANGE TO ALL SNOW EARLY
THIS MORNING AS COLD AIR POURS INTO THE AREA WITH THE BEST CHANCES
OVER THE NORTHERN AND EASTERN CWFA ALONG WITH THE BLACK HILLS. THE
STRONG WINDS WILL COMBINE WITH THE EXISTING FLUFFY SNOW ON THE
GROUND ALONG WITH THE FALLING SNOW TO PRODUCE GREATLY REDUCED
VISIBILITIES. EXPECT THE WORST CONDITIONS TO BE GENERALLY ALONG AND
NORTH OF I-90 WHERE NEAR ZERO VISIBILITIES ARE EXPECTED TO DEVELOP
IN EXPOSED AREAS. THEREFORE HAVE KEPT BLIZZARD WARNING GOING OVER
MUCH OF NW INTO WEST CNTRL SD AND HAVE EXPANDED IT INTO MUCH OF
CROOK AND NRN CAMPBELL COUNTIES IN WYOMING. WITH THE EXCEPTION OF
THE NRN AND CNTRL BLKHLS...REMAINING AREAS WILL BE UNDER A
SNOW/BLOWING SNOW ADVISORY AS WINDS WILL BE SOMEWHAT LESS THOUGH
VISIBILITIES WILL BE QUITE POOR AT TIMES. AS FOR THE NRN AND CNTRL
BLKHLS...MODELS INDICATE AN EXTENDED PERIOD OF UPSLOPE ENHANCED
SNOWFALL FROM EARLY THIS MORNING INTO THE OVERNIGHT HOURS WITH THE
FROUDE NUMBER PUSHING ABOVE 2 AND A FAIR AMOUNT OF MOISTURE TO WORK
WITH. HAVE PUSHED UP SNOW GENERALLY INTO THE 3 TO 5 INCH RANGE FOR
THIS AFTERNOON INTO THIS EVENING WHICH WORKS FINE WITH THE
SNOW/BLOWING SNOW ADV OVER THE NRN HILLS AND HAVE EXPANDED THE ADV
INTO THE CNTRL BLK HILLS AND KEPT IT GOING THROUGH THE OVERNIGHT
HOURS. WINDS WILL START TO SUBSIDE LATE THIS EVENING AS THE
STRONGEST PRESSURE RISES MOVE OFF TO THE SOUTHEAST THOUGH AREAS OF
BLOWING SNOW WILL REMAIN POSSIBLE THROUGH THE OVERNIGHT HOURS. FOR
TOMORROW...SKIES WILL START CLEARING WITH AN UPPER LEVEL RIDGE
PUSHING INTO THE NORTHERN PLAINS. TEMPERATURES WILL ALSO SLOWLY
START TO REBOUND AS WARM AIR STARTS ADVECTING IN.
EXTENDED...AN UPPER LEVEL RIDGE WILL BUILD INTO THE REGION SUNDAY
AND MONDAY...BRINGING SEASONAL TEMPERATURES AND DRY WEATHER. AN
UPPER LEVEL TROUGH WILL TRAVERSE THE NORTHERN PLAINS TUESDAY. BEST
ENERGY GOES NORTH AND SOUTH OF THE FORECAST AREA...SO WILL CONTINUE
DRY FORECAST.
&&
.AVIATION...AREAS OF FREEZING RAIN AND SNOW WILL MOVE ACROSS
NORTHWEST SOUTH DAKOTA THIS MORNING...WITH MVFR
VISIBILITIES/CEILINGS. A STRONG COLD FRONT WILL SLIDE THROUGH THE
AREA LATE THIS MORNING...WITH VERY STRONG NORTHWEST WINDS OF
30-50KTS. WITH SNOWFALL BECOMING MORE WIDESPREAD...NEAR ZERO
VISIBILITIES EXPECTED DUE TO FALLING/BLOWING SNOW.
&&
.UNR WATCHES/WARNINGS/ADVISORIES...
SD...BLIZZARD WARNING FOR THE PLAINS OF NORTHWESTERN AND WEST
CENTRAL SOUTH DAKOTA FROM THIS MORNING UNTIL THIS EVENING...
...SNOW AND BLOWING SNOW ADVISORY FOR THE NORTHERN AND CENTRAL
BLACK HILLS FROM THIS MORNING UNTIL SATURDAY MORNING...
...BLOWING SNOW ADVISORY FOR SOUTHWESTERN AND SOUTH CENTRAL SOUTH
DAKOTA FROM THIS MORNING UNTIL THIS EVENING...
WY...BLIZZARD WARNING FOR NORTHERN CAMPBELL COUNTY AND PORTIONS
OF CROOK COUNTY FROM THIS MORNING UNTIL FRIDAY EVENING...
...SNOW AND BLOWING SNOW ADVISORY FOR THE BEAR LODGE MOUNTAINS
FROM THIS MORNING UNTIL SATURDAY MORNING...
...BLOWING SNOW ADVISORY FOR WESTON AND SOUTHERN CAMPBELL COUNTY
FROM THIS MORNING UNTIL FRIDAY EVENING...
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 621 AM MST THU FEB 15 2007 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-161400- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 621 AM MST (721 AM CST) THU FEB 15 2007 ...HIGH WIND WATCH ACROSS THE SOUTH DAKOTA AND NORTHEAST WYOMING PLAINS FRIDAY MORNING THROUGH FRIDAY EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A VIGOROUS LOW PRESSURE SYSTEM WILL MOVE THROUGH THE NORTHERN HIGH PLAINS FRIDAY BRINGING SNOW AND A STRONG COLD FRONT TO THE AREA. JUST AHEAD OF THE COLD FRONT...A SHORT PERIOD OF LIGHT FREEZING RAIN IS POSSIBLE ACROSS THE SOUTH DAKOTA PLAINS FRIDAY MORNING. VERY STRONG NORTHWEST WINDS OF 35 TO 45 MPH WITH GUSTS TO 60 MPH ARE POSSIBLE BEHIND THE COLD FRONT THAT WILL MOVE THROUGH AROUND MIDDAY. COMBINED WITH RECENT SNOWFALL...BLOWING SNOW AND REDUCED VISIBILITIES WILL AFFECT MOST AREAS THROUGH FRIDAY EVENING. WINDS ARE EXPECTED TO GRADUALLY WEAKEN BY EARLY SATURDAY MORNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.
The national radar mosaic for the moment the first event began.
1 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2007Every state in 2007This day in weather historyWarnings in Wyoming, February 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 14981.